Alabama, 2003Lightning Strike in Alabama, July 9, 2003
July 9, 2003 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 9, 12:39 PM CST, 8 hours 6 minutes earlier.
Area forecast discussion, Jul 9, 12:39 PM CST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT WED JUL 9 2003
DIDNT REALLY MAKE TOO MANY WHOLESALE CHANGES TOO THE FORECAST THAT
WAS OUT THERE...IN PART BECAUSE OF THE LACK OF SOME MODEL DATA...
AND BECAUSE I DONT THINK THERES ANY REAL REASON TO MAKE CHANGES.
FEELING IS THAT THE FRONT THAT HAS BEEN FORECAST TO MOVE INTO THE
STATE WILL MAKE IT IN...BUT WILL WEAKEN AND STALL EITHER OVER
CENTRAL OR NORTH-CENTRAL ALABAMA. STILL EXPECT TO SEE SCATTERED
SHOWERS AND THUNDERSTORMS OUT AHEAD OF THIS FRONT AS IT MOVES IN...
BUT NOTHING REALLY THAT ORGANIZED. MAY SEE ENOUGH DRYING OUT NORTH
THAT THERE MAY NOT BE ANY RAIN ACTIVITY FRIDAY AFTERNOON INTO
SATURDAY. ISOLATED RAINS MAY OCCUR OVER SOUTHERN ZONES. RAIN
CHANCES INCREASE EVER SO SLIGHTLY BEGINNING NEXT WEEK.
TEMPERATURES SHOULD CONTINUE TO BE WITHIN TYPICAL SUMMERTIME
RANGES...WITH AFTERNOON HIGHS NEAR 90...AND OVERNIGHT LOWS IN THE
LOWER 70S.
RIGHT NOW IT LOOKS LIKE TROPICAL STORM CLAUDETTE WONT BE MUCH OF A
PLAYER IN OUR FORECAST.
.PRELIMINARY NUMBERS...
BHM 71 87 71 89 71 / 20 50 50 30
MGM 72 90 73 90 72 / 10 40 40 40
.BHM...NONE.
Hazardous weather outlook, Jul 9, 12:00 PM CST, 8 hours 45 minutes before
ALZ011>015-017>050-092000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT WED JUL 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
GENERAL SUMMERTIME SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
A FEW STRONG THUNDERSTORMS MAY DEVELOP OVER THE FORECAST AREA
THURSDAY AFTERNOON INTO FRIDAY...AS A FRONTAL BOUNDARY MOVES
IN AND BECOMES STATIONARY ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED THROUGH TONIGHT.
Lightning, Marengo
- When
- July 9, 8:45 PM CST
- Where
- Marengo County, Demopolis
- Property damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Lightning was believed to be the cause of a fire at Mr. G's, a popular Italian restaurant in Demopolis. Lightning occurred in the area from 6:30 pm to 10:00 pm CDT, but the fire was not spotted until 12:30 am. The building was totally destroyed by the fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 9, 2003$1.2 million · F1 · 78 events
- Heat in Missouri, July 9 to 11, 20031 death · 1 event
- Flooding in Indiana, July 9 to 20, 2003$15 million · 3 events
- Tornadoes and Hail in Minnesota, July 9, 2003$1.1 million · F1 · 19 events
- Flash Flooding and Hail in Indiana, July 9 to 10, 2003$1.0 million · 65 kt wind · 26 events
- Flash Flood and Hail in Iowa, July 9, 2003$981,000 · 61 kt wind · 14 events
- Flooding and Damaging Winds in Ohio, July 9, 2003$513,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Virginia, July 9, 2003$155,000 · 1 in hail · 36 events
- Flash Flooding and Hail in West Virginia, July 9, 2003$600,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Illinois, July 9, 2003$337,000 · 55 kt wind · 13 events
- Tornadoes and Hail in Virginia, July 9, 2003$36,000 · F1 · 22 events
- Flash Flooding and Damaging Winds in Missouri, July 9, 2003$227,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375714.